Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 30, 2021, 2:44 PM EDT for Doddridge County, Pleasants County, Tyler County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2021, 2:44 PM EDT (18:44 UTC)
- Expired
- Jun 30, 2021, 3:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
Counties Doddridge County, WV, Pleasants County, WV, Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 128 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
729
WWUS81 KRLX 301844
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
244 PM EDT Wed Jun 30 2021
OHZ076-WVZ009>011-019-020-301915-
Washington-Doddridge-Ritchie-Wood-Pleasants-Tyler-
244 PM EDT Wed Jun 30 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WASHINGTON...PLEASANTS...NORTHERN RITCHIE...CENTRAL DODDRIDGE...TYLER
AND NORTHEASTERN WOOD COUNTIES...
At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sistersville to 7 miles northwest of
Pennsboro to near North Bend State Park. Movement was east at 45 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Harrisville, St. Marys, Middlebourne, Sistersville, Pennsboro,
Belmont, West Union, North Bend State Park, Newport, Matamoras,
Ellenboro, Friendly, Alma, Maxwell, Schultz, New Matamoras, Mountain,
Lima, Hebron and Pike.
This includes Route 50 in West Virginia between mile markers 15 and
60.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3954 8078 3951 8074 3947 8071 3948 8067
3946 8067 3947 8064 3945 8061 3922 8068
3922 8144 3944 8136 3956 8120 3958 8111
3957 8104 3954 8104 3960 8095
TIME...MOT...LOC 1844Z 261DEG 38KT 3949 8102 3933 8109 3923 8120
$$
19What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 30, 2:43 PM EDT, 1 minute earlier.
Area forecast discussion, Jun 30, 2:43 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
243 PM EDT Wed Jun 30 2021
.SYNOPSIS...
Slow moving showers and thunderstorms ahead of a cold front will
produce heavy rain tonight through early Friday morning. High
pressure returns for the latter half of the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM Wednesday...
Considerable elevated convection along and south of the I-64/I-79
corridor is finally beginning to weaken as surface based convection
along the Ohio River begins to blossom this afternoon. Deep layer
shear is rather weak, generally 20KTs or less across much of the
area, except in SE OH and N WV where values are closer to 25KTs.
Here, some multi-cellular organization appears possible with a
better threat for some damaging wind gusts. Elsewhere, a mainly
pulse or very loosely organized storm mode is expected. With high
column moisture content and slow moving storms, localized heavy rain
is expected to be the more significant threat, although at least
initially, dry antecedent conditions will limit overall flash
flooding potential. Afternoon convective activity is expected taper
off with loss of heating this evening.
As a leading shortwave approaches overnight, expect an uptick in
shower/thunderstorm coverage across our northern counties with an
additional uptick in coverage as the cold front boundary approaches
overnight. These rather slow moving features will create a focus for
persistent and efficient showers and thunderstorms given very high
profile moisture content with potential for slow moving and training
convection. As such, Thursday will be rather dreary day with rain
beginning overnight in the north, late morning for the middle
section of the forecast area and early afternoon for our southern
counties. Basin average rainfall totals are expected to fall in the
2 to 3 inch rain. With recent dry conditions, widespread high water
issues are not expected, but with a combination of terrain funneling
and potential training, would expect at least localized flash
flooding concerns to emerge. As such, have issued a flash flood
watch for the entire forecast area beginning late this evening
across SE OH and NW WV and after daybreak for the remainder of the
region.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 240 PM Wednesday...
Heavy rain continues along and ahead of a cold front as it slowly
sinks to the southeast Friday morning. It is expected to clear the
region by midday Friday with drying conditions for much of the area
with some lingering showers in the mountains through Friday
afternoon.
The associated upper low pivots overhead Friday night, but with lack
of surface heating most should stay dry. Wrap around moist flow on
the back side of this feature may produce some scattered showers or
thunderstorms Saturday afternoon, mainly along and near the
mountains.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 155 PM Wednesday...
High pressure, at the surface and aloft, will build into the region
during this period resulting in generally dry conditions with warmer
temperatures. The exception would be across our northern mountain
counties where an isolated afternoon shower or thunderstorm
could still be possible.
Temperatures should be near normal on Sunday with readings above
normal Monday through Wednesday.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 210 PM Wednesday...
Scattered elevated convection generally along and south of I-64/I-79
is slowly weakening as additional surface based convection fires
along and east of the Ohio River. Scattered thunderstorms are
expected near all terminals through 00Z this evening with a brief
lull before additional activity spreads in from the north a cold
front approaches. These storms will be capable of producing very
heavy rainfall reducing visibility to a mile or less at times and
gusty and erratic winds. As rain continues to fall through the
column, ceilings are expected to decrease toward IFR by daybreak
Thursday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Coverage of thunderstorms may vary from the
forecast with resultant visibility impacts.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY M M M H H H H H H H H H
HTS CONSISTENCY H H H H H H M M M M H H
BKW CONSISTENCY M M M H H M M M M M M M
EKN CONSISTENCY M M M M M M M M M M M M
PKB CONSISTENCY H H H H H M M M M M H M
CKB CONSISTENCY M M M M M M M M M M H H
AFTER 18Z THURSDAY...
IFR possible with a slow moving frontal boundary Thursday into
Friday and possibly for Saturday depending on post frontal
stratus and/or fog potential.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from Thursday morning through Friday morning
for WVZ005-013-015-024>028-030>034-039-040-515>526.
Flash Flood Watch from 11 PM EDT this evening through late
Thursday night for WVZ006>011-014-016>020-029.
OH...Flash Flood Watch from 11 PM EDT this evening through late
Thursday night for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from Thursday morning through Friday morning
for KYZ105.
Flash Flood Watch from 11 PM EDT this evening through late
Thursday night for KYZ101>103.
VA...Flash Flood Watch from Thursday morning through Friday morning
for VAZ003-004.
&&
SYNOPSIS...JSH/JP
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...JSH
AVIATION...JPHazardous weather outlook, Jun 30, 6:39 AM EDT, 8 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 639 AM EDT Wed Jun 30 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-519-521>526-011045- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 639 AM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. There is a marginal risk of severe storms. We are anticipating scattered to numerous thunderstorms this afternoon and evening, some of which could become strong to severe. The main threat is strong damaging wind. A close second threat is flash flooding, especially for areas that are low lying or have poor drainage or just get hit repeatedly by downpours. These areas are also in a marginal to slight risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms will affect the area Thursday into Thursday night as a cold front works slowly through the region. Excessive rainfall is possible, which may lead to instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>518-520-011045- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Southeast Nicholas- 639 AM EDT Wed Jun 30 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms are anticipated this afternoon and evening, some of which could become strong to possibly severe. The main threat is strong damaging wind. A close second threat is flash flooding, especially for areas that are low lying or have poor drainage or just get hit repeatedly by downpours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms will affect the area Thursday into Thursday night as a cold front works slowly through the region. Excessive rainfall is possible, which may lead to instances of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 30, 1:04 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
104 PM EDT Wed Jun 30 2021
OHZ067-301730-
Morgan-
104 PM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN COUNTY...
At 104 PM EDT, a strong thunderstorm was located 7 miles west of
Caldwell, moving east at 45 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bristol.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3976 8183 3975 8164 3969 8164 3967 8178
3976 8186
TIME...MOT...LOC 1704Z 252DEG 38KT 3973 8165
19Special weather statement, Jun 30, 1:31 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
131 PM EDT Wed Jun 30 2021
OHZ085-301800-
Meigs-
131 PM EDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS COUNTY...
At 130 PM EDT, a strong thunderstorm was located near New Haven, or
near Pomeroy, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Forked Run State Park, Tuppers Plains, Chester, Syracuse and
Reedsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3915 8174 3910 8175 3908 8177 3908 8181
3906 8181 3904 8179 3899 8193 3902 8199
3911 8202 3918 8181 3918 8176
TIME...MOT...LOC 1730Z 242DEG 15KT 3906 8194
19Special weather statement, Jun 30, 1:38 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
138 PM EDT Wed Jun 30 2021
OHZ075-076-WVZ009-010-301800-
Washington-Athens-Wood-Pleasants-
138 PM EDT Wed Jun 30 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
WASHINGTON...SOUTHEASTERN ATHENS...WEST CENTRAL PLEASANTS AND
NORTHERN WOOD COUNTIES...
At 137 PM EDT, radar indicated a line of strong thunderstorms were
located extending from near Marietta to Vienna to near Lubeck.
Movement was east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Washington,
Boaz, Lubeck, North Hills, Little Hocking, Waverly, Fleming and
Blennerhassett.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 173 and 186.
Interstate 77 in Ohio between mile markers 1 and 3.
Route 50 in West Virginia between mile markers 1 and 17.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3949 8133 3938 8131 3925 8135 3918 8178
3930 8175 3938 8170
TIME...MOT...LOC 1737Z 248DEG 26KT 3943 8152 3933 8155 3918 8165
19Local storm report, Jun 30, 2:19 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT WED JUN 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 5 NNW DANVILLE 38.15N 81.87W
06/30/2021 BOONE WV POST OFFICE
MIDDLE HORSE CREEK OUT OF ITS BANKS AND
FLOODING MIDDLE HORSE CREEK RD.
&&
WEBBSpecial weather statement, Jun 30, 2:22 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
222 PM EDT Wed Jun 30 2021
OHZ076-WVZ009>011-301845-
Washington-Wood-Pleasants-Tyler-
222 PM EDT Wed Jun 30 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
WASHINGTON...PLEASANTS...WESTERN TYLER AND NORTHEASTERN WOOD
COUNTIES...
At 222 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles west of Sistersville to near
Belmont to near Parkersburg. Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Marietta, St. Marys, Sistersville, Belmont, Newport, Matamoras,
Friendly, Fly, Willow Island, Maxwell, Schultz, Arvilla, Point
Lookout, New Matamoras, Wick, Waverly and Hebron.
This includes Route 50 in West Virginia near mile marker 17, and
between mile markers 19 and 24.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3958 8127 3958 8125 3957 8104 3954 8104
3957 8100 3942 8096 3934 8100 3935 8103
3932 8106 3933 8108 3931 8113 3931 8122
3927 8123 3925 8127 3924 8148 3937 8142
3960 8136 3959 8135 3959 8128 3961 8127
TIME...MOT...LOC 1822Z 253DEG 24KT 3959 8120 3936 8131 3924 8147
19Special weather statement, Jun 30, 2:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
244 PM EDT Wed Jun 30 2021
OHZ076-WVZ009>011-019-020-301915-
Washington-Doddridge-Ritchie-Wood-Pleasants-Tyler-
244 PM EDT Wed Jun 30 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WASHINGTON...PLEASANTS...NORTHERN RITCHIE...CENTRAL DODDRIDGE...TYLER
AND NORTHEASTERN WOOD COUNTIES...
At 244 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sistersville to 7 miles northwest of
Pennsboro to near North Bend State Park. Movement was east at 45 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Harrisville, St. Marys, Middlebourne, Sistersville, Pennsboro,
Belmont, West Union, North Bend State Park, Newport, Matamoras,
Ellenboro, Friendly, Alma, Maxwell, Schultz, New Matamoras, Mountain,
Lima, Hebron and Pike.
This includes Route 50 in West Virginia between mile markers 15 and
60.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
3954 8078 3951 8074 3947 8071 3948 8067
3946 8067 3947 8064 3945 8061 3922 8068
3922 8144 3944 8136 3956 8120 3958 8111
3957 8104 3954 8104 3960 8095
TIME...MOT...LOC 1844Z 261DEG 38KT 3949 8102 3933 8109 3923 8120
19The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:04 PM EDT | Special Weather Statement | RLX | Clay | 26 min |
| Jun 30, 12:05 PM EDT | Special Weather Statement | RLX | Kanawha | 25 min |
| Jun 30, 12:42 PM EDT | Flash Flood Warning | RLX | Boone, Lincoln | 3 hr |
| Jun 30, 12:55 PM EDT | Special Weather Statement | RLX | Upshur | 35 min |
| Jun 30, 1:55 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 35 min |
| Jun 30, 2:09 PM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 39 hr |
| Jun 30, 2:22 PM EDT | Special Weather Statement | RLX | Pleasants | 23 min |
| Jun 30, 2:46 PM EDT | Special Weather Statement | RLX | Upshur | 29 min |
| Jun 30, 3:14 PM EDT | Special Weather Statement | RLX | Tyler | 31 min |
| Jun 30, 3:59 PM EDT | Areal Flood Warning | RLX | Boone | 64 min |
| Jun 30, 4:07 PM EDT | Special Weather Statement | RLX | Wayne | 38 min |
| Jun 30, 4:21 PM EDT | Flash Flood Warning | RLX | Wayne | 2 hr |
| Jun 30, 4:41 PM EDT | Special Weather Statement | RLX | Cabell | 49 min |
| Jun 30, 11:59 AM EDT | Special Weather Statement | RLX | Perry | 31 min |
| Jun 30, 12:24 PM EDT | Special Weather Statement | RLX | Morgan | 36 min |
| Jun 30, 1:04 PM EDT | Special Weather Statement | RLX | Morgan | 26 min |
| Jun 30, 1:31 PM EDT | Special Weather Statement | RLX | Meigs | 29 min |
| Jun 30, 1:38 PM EDT | Special Weather Statement | RLX | Washington | 22 min |
| Jun 30, 5:14 PM EDT | Special Weather Statement | RLX | Athens, Vinton | 46 min |
| Jun 30, 5:40 PM EDT | Severe Thunderstorm Warning | RLX | Athens | 37 min |
| Jun 30, 5:50 PM EDT | Flash Flood Warning | RLX | Athens | 4 hr |
| Jun 30, 6:25 PM EDT | Special Weather Statement | RLX | Morgan | 35 min |
| Jun 30, 7:25 PM EDT | Special Weather Statement | RLX | Vinton | 35 min |
| Jun 30, 3:19 PM EDT | Special Weather Statement | RLX | Boyd | 26 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.